Alert archive / Utah / Red Flag Warnings in 2013

Red Flag Warning 20, NWS Salt Lake City, UT

August 16, 2013Juab County, Millard County, Sanpete County, Utah

NWS Salt Lake City, UT issued this red flag warning at Aug 16, 2013, 3:23 AM MDT for Juab County, Millard County, Sanpete County, Utah. It was in force for 11 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 16, 2013, 3:23 AM MDT (09:23 UTC)
Expired
Aug 16, 2013, 2:22 PM MDT
In force
11 hr
Issued by
NWS Salt Lake City, UT

Counties Juab County, UT, Millard County, UT, Sanpete County, UT

The radar

The Cedar City radar (KICX), 202 km from the middle of the area, began a volume at 09:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 00:00Z, 9.4 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 00:00Z on 2013-08-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 00:00Z on 2013-08-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4501 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
113 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

401 
WWUS85 KSLC 160923
RFWSLC

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
323 AM MDT FRI AUG 16 2013

UTZ492-161730-
/O.NEW.KSLC.FW.W.0020.130816T0923Z-130817T0300Z/
/O.CON.KSLC.FW.A.0010.130817T1800Z-130818T0300Z/
CENTRAL UTAH WEST DESERT-
323 AM MDT FRI AUG 16 2013

...RED FLAG WARNING IN EFFECT UNTIL 9 PM MDT THIS EVENING FOR A 
HAINES OF 6...VERY LOW HUMIDITY AND NEAR RECORD TEMPERATURES
FOR FIRE WEATHER ZONE 492...
...FIRE WEATHER WATCH REMAINS IN EFFECT FROM SATURDAY AFTERNOON
THROUGH SATURDAY EVENING FOR DRY THUNDERSTORMS AND GUSTY OUTFLOW
WINDS FOR FIRE WEATHER ZONE 492...

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A RED
FLAG WARNING FOR A HAINES OF 6...VERY LOW HUMIDITY AND NEAR
RECORD TEMPERATURES...WHICH IS IN EFFECT UNTIL 9 PM MDT THIS
EVENING.

* AFFECTED AREA...FIRE WEATHER ZONE 492 CENTRAL UTAH WEST DESERT.

* THUNDERSTORMS...WIDELY SCATTERED DRY THUNDERSTORMS ARE 
  EXPECTED TO DEVELOP SATURDAY AFTERNOON AND EVENING. 

* OUTFLOW WINDS...STRONG OUTFLOW WINDS WITH GUSTS OVER 40 MPH 
  WILL BE POSSIBLE WITH THUNDERSTORMS THAT DEVELOP. 

* RELATIVE HUMIDITY...VERY LOW HUMIDITY...5 TO 10 PERCENT 
  THIS AFTERNOON INTO EARLY EVENING. 

* TEMPERATURES...HOT...IN THE MID TO UPPER 90S.

* HAINES INDEX...FORECAST TO BE 6 NORTHERN PORTIONS.

* IMPACTS...ANY FIRES ARE EXPECTED TO EXHIBIT EXTREME FIRE 
  BEHAVIOR THROUGH THIS EVENING. DRY THUNDERSTORMS DEVELOPING ON 
  SATURDAY WILL LIKELY CONTRIBUTE TO NEW STARTS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF LOW
RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN CONTRIBUTE TO
EXTREME FIRE BEHAVIOR.

A FIRE WEATHER WATCH MEANS THAT THERE IS A POTENTIAL FOR CRITICAL
FIRE WEATHER CONDITIONS. CONTINUE TO MONITOR FOR THE LATEST
FORECASTS AND FOR POSSIBLE RED FLAG WARNINGS.


&&

$$

UTZ478-161730-
/O.CON.KSLC.FW.W.0019.000000T0000Z-130817T0300Z/
/O.CON.KSLC.FW.A.0010.130817T1800Z-130818T0300Z/
SALT LAKE DESERT-
323 AM MDT FRI AUG 16 2013

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING
FOR A HAINES OF 6...VERY LOW HUMIDITY AND NEAR RECORD
TEMPERATURES FOR FIRE WEATHER ZONE 478...
...FIRE WEATHER WATCH REMAINS IN EFFECT FROM SATURDAY AFTERNOON
THROUGH SATURDAY EVENING FOR DRY THUNDERSTORMS AND GUSTY OUTFLOW
WINDS FOR FIRE WEATHER ZONE 478...

* AFFECTED AREA...FIRE WEATHER ZONE 478 SALT LAKE DESERT.

* THUNDERSTORMS...WIDELY SCATTERED DRY THUNDERSTORMS ARE 
  EXPECTED TO DEVELOP SATURDAY AFTERNOON AND EVENING. 

* OUTFLOW WINDS...STRONG OUTFLOW WINDS WITH GUSTS OVER 40 MPH 
  WILL BE POSSIBLE WITH THUNDERSTORMS THAT DEVELOP. 

* RELATIVE HUMIDITY...VERY LOW HUMIDITY TODAY...5 TO 10 
  PERCENT DURING THE AFTERNOON. 

* TEMPERATURES...NEAR RECORD HIGH TEMPERATURES APPROACHING 100 
  IN VALLEY LOCATIONS THIS AFTERNOON 

* HAINES INDEX...FORECAST TO BE 6.

* IMPACTS...ANY FIRES ARE EXPECTED TO EXHIBIT EXTREME FIRE 
  BEHAVIOR FRIDAY. DRY THUNDERSTORMS DEVELOPING ON SATURDAY WILL 
  LIKELY CONTRIBUTE TO NEW STARTS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF LOW
RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN CONTRIBUTE TO
EXTREME FIRE BEHAVIOR.

A FIRE WEATHER WATCH MEANS THAT THERE IS A POTENTIAL FOR CRITICAL
FIRE WEATHER CONDITIONS. CONTINUE TO MONITOR FOR THE LATEST
FORECASTS AND FOR POSSIBLE RED FLAG WARNINGS.

&&

$$

UTZ479-161730-
/O.CON.KSLC.FW.W.0019.000000T0000Z-130817T0300Z/
/O.CON.KSLC.FW.A.0010.130817T1800Z-130818T0300Z/
WASATCH MOUNTAINS-
323 AM MDT FRI AUG 16 2013

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING
FOR A HAINES OF 6...VERY LOW HUMIDITY AND NEAR RECORD
TEMPERATURES FOR FIRE WEATHER ZONE 479 BELOW 7000 FEET...
...FIRE WEATHER WATCH REMAINS IN EFFECT FROM SATURDAY AFTERNOON
THROUGH SATURDAY EVENING FOR DRY THUNDERSTORMS AND GUSTY OUTFLOW
WINDS FOR FIRE WEATHER ZONE 479 BELOW 7000 FEET...

* AFFECTED AREA...FIRE WEATHER ZONE 479 WASATCH MOUNTAINS BELOW 
  7000 FEET.

* THUNDERSTORMS...WIDELY SCATTERED DRY THUNDERSTORMS ARE 
  EXPECTED TO DEVELOP SATURDAY AFTERNOON AND EVENING. 

* OUTFLOW WINDS...STRONG OUTFLOW WINDS WITH GUSTS OVER 40 MPH 
  WILL BE POSSIBLE WITH THUNDERSTORMS THAT DEVELOP. 

* RELATIVE HUMIDITY...VERY LOW HUMIDITY TODAY...AROUND 10 PERCENT
  DURING THE AFTERNOON.

* TEMPERATURES...HOT...IN THE 90S AGAIN THIS AFTERNOON.

* HAINES INDEX...FORECAST TO BE 6.

* IMPACTS...ANY FIRES ARE EXPECTED TO EXHIBIT EXTREME FIRE 
  BEHAVIOR FRIDAY. DRY THUNDERSTORMS DEVELOPING ON SATURDAY WILL 
  LIKELY CONTRIBUTE TO NEW STARTS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF LOW
RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN CONTRIBUTE TO
EXTREME FIRE BEHAVIOR.

A FIRE WEATHER WATCH MEANS THAT THERE IS A POTENTIAL FOR CRITICAL
FIRE WEATHER CONDITIONS. CONTINUE TO MONITOR FOR THE LATEST
FORECASTS AND FOR POSSIBLE RED FLAG WARNINGS.

&&

$$

FOR MORE INFORMATION FROM NOAA/NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
2 follow-up statements
668 
WWUS85 KSLC 161543
RFWSLC

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
943 AM MDT FRI AUG 16 2013

UTZ488-162345-
/O.EXA.KSLC.FW.W.0019.000000T0000Z-130817T0300Z/
MANTI NATIONAL FOREST-
943 AM MDT FRI AUG 16 2013

...RED FLAG WARNING IN EFFECT UNTIL 9 PM MDT THIS EVENING FOR DRY
THUNDERSTORMS AND GUSTY OUTFLOW WINDS FOR FIRE WEATHER ZONE
488 BELOW 7000 FEET...

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A RED
FLAG WARNING BELOW 7000 FEET FOR DRY THUNDERSTORMS AND GUSTY
OUTFLOW WINDS...WHICH IS IN EFFECT UNTIL 9 PM MDT THIS EVENING.

* AFFECTED AREA...FIRE WEATHER ZONE 488 MANTI NATIONAL FOREST 
  BELOW 7000 FEET.

* THUNDERSTORMS...WIDELY SCATTERED DRY THUNDERSTORMS ARE EXPECTED
  TO DEVELOP THIS AFTERNOON INTO THIS EVENING.

* OUTFLOW WINDS...STRONG OUTFLOW WINDS WITH GUSTS OVER 40 MPH 
  WILL BE POSSIBLE WITH THUNDERSTORMS THAT DEVELOP. 

* IMPACTS...DRY THUNDERSTORMS THIS AFTERNOON WILL LIKELY
  CONTRIBUTE TO NEW STARTS AND GUSTY OUTFLOW WINDS WILL IMPACT
  EXISTING FIRES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. STRONG WINDS 
CAN CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

&&

$$

UTZ478-162345-
/O.CON.KSLC.FW.W.0019.000000T0000Z-130817T0300Z/
/O.CON.KSLC.FW.A.0010.130817T1800Z-130818T0300Z/
SALT LAKE DESERT-
943 AM MDT FRI AUG 16 2013

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING
FOR A HAINES OF 6...VERY LOW HUMIDITY AND NEAR RECORD
TEMPERATURES FOR FIRE WEATHER ZONE 478...
...FIRE WEATHER WATCH REMAINS IN EFFECT FROM SATURDAY AFTERNOON
THROUGH SATURDAY EVENING FOR DRY THUNDERSTORMS AND GUSTY OUTFLOW
WINDS FOR FIRE WEATHER ZONE 478...

* AFFECTED AREA...FIRE WEATHER ZONE 478 SALT LAKE DESERT.

* THUNDERSTORMS...WIDELY SCATTERED DRY THUNDERSTORMS ARE 
  EXPECTED TO DEVELOP SATURDAY AFTERNOON AND EVENING. 

* OUTFLOW WINDS...STRONG OUTFLOW WINDS WITH GUSTS OVER 40 MPH 
  WILL BE POSSIBLE WITH THUNDERSTORMS THAT DEVELOP. 

* RELATIVE HUMIDITY...VERY LOW HUMIDITY TODAY...5 TO 10 PERCENT 
  DURING THE AFTERNOON. 

* TEMPERATURES...NEAR RECORD HIGH TEMPERATURES APPROACHING 100 
  IN VALLEY LOCATIONS THIS AFTERNOON. 

* HAINES INDEX...FORECAST TO BE 6 TODAY.

* IMPACTS...ANY FIRES ARE EXPECTED TO EXHIBIT EXTREME FIRE
  BEHAVIOR TODAY. DRY THUNDERSTORMS DEVELOPING ON SATURDAY WILL
  LIKELY CONTRIBUTE TO NEW STARTS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF LOW
RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN CONTRIBUTE TO
EXTREME FIRE BEHAVIOR.

A FIRE WEATHER WATCH MEANS THAT THERE IS A POTENTIAL FOR CRITICAL
FIRE WEATHER CONDITIONS. CONTINUE TO MONITOR FOR THE LATEST
FORECASTS AND FOR POSSIBLE RED FLAG WARNINGS.

&&

$$

UTZ492-162345-
/O.CON.KSLC.FW.W.0020.000000T0000Z-130817T0300Z/
/O.CON.KSLC.FW.A.0010.130817T1800Z-130818T0300Z/
CENTRAL UTAH WEST DESERT-
943 AM MDT FRI AUG 16 2013

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING
FOR A HAINES OF 6...VERY LOW HUMIDITY AND NEAR RECORD
TEMPERATURES FOR FIRE WEATHER ZONE 492...
...FIRE WEATHER WATCH REMAINS IN EFFECT FROM SATURDAY AFTERNOON
THROUGH SATURDAY EVENING FOR DRY THUNDERSTORMS AND GUSTY OUTFLOW
WINDS FOR FIRE WEATHER ZONE 492...

* AFFECTED AREA...FIRE WEATHER ZONE 492 CENTRAL UTAH WEST DESERT.

* THUNDERSTORMS...WIDELY SCATTERED DRY THUNDERSTORMS ARE EXPECTED
  TO DEVELOP SATURDAY AFTERNOON AND EVENING. ISOLATED DRY
  THUNDERSTORMS ARE POSSIBLE SOUTH PORTIONS OF THIS ZONE TODAY.

* OUTFLOW WINDS...STRONG OUTFLOW WINDS WITH GUSTS OVER 40 MPH 
  WILL BE POSSIBLE WITH THUNDERSTORMS THAT DEVELOP. 

* RELATIVE HUMIDITY...VERY LOW HUMIDITY...5 TO 10 PERCENT THIS 
  AFTERNOON INTO EARLY EVENING. 

* TEMPERATURES...HOT...IN THE MID TO UPPER 90S TODAY.

* HAINES INDEX...FORECAST TO BE 6 TODAY NORTHERN PORTIONS.

* IMPACTS...ANY FIRES ARE EXPECTED TO EXHIBIT EXTREME FIRE
  BEHAVIOR THROUGH THIS EVENING. DRY THUNDERSTORMS WILL LIKELY
  CONTRIBUTE TO NEW STARTS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF LOW
RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN CONTRIBUTE TO
EXTREME FIRE BEHAVIOR.

A FIRE WEATHER WATCH MEANS THAT THERE IS A POTENTIAL FOR CRITICAL
FIRE WEATHER CONDITIONS. CONTINUE TO MONITOR FOR THE LATEST
FORECASTS AND FOR POSSIBLE RED FLAG WARNINGS.

&&

$$

UTZ479-162345-
/O.CON.KSLC.FW.W.0019.000000T0000Z-130817T0300Z/
/O.CON.KSLC.FW.A.0010.130817T1800Z-130818T0300Z/
WASATCH MOUNTAINS-
943 AM MDT FRI AUG 16 2013

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING
FOR A HAINES OF 6...VERY LOW HUMIDITY AND NEAR RECORD
TEMPERATURES FOR FIRE WEATHER ZONE 479 BELOW 7000 FEET...
...FIRE WEATHER WATCH REMAINS IN EFFECT FROM SATURDAY AFTERNOON
THROUGH SATURDAY EVENING FOR DRY THUNDERSTORMS AND GUSTY OUTFLOW
WINDS FOR FIRE WEATHER ZONE 479 BELOW 7000 FEET...

* AFFECTED AREA...FIRE WEATHER ZONE 479 WASATCH MOUNTAINS BELOW 
  7000 FEET.

* THUNDERSTORMS...WIDELY SCATTERED DRY THUNDERSTORMS ARE 
  EXPECTED TO DEVELOP SATURDAY AFTERNOON AND EVENING. 

* OUTFLOW WINDS...STRONG OUTFLOW WINDS WITH GUSTS OVER 40 MPH 
  WILL BE POSSIBLE WITH THUNDERSTORMS THAT DEVELOP. 

* RELATIVE HUMIDITY...VERY LOW HUMIDITY TODAY...AROUND 10 
  PERCENT DURING THE AFTERNOON. 

* TEMPERATURES...HOT...IN THE 90S AGAIN THIS AFTERNOON.

* HAINES INDEX...FORECAST TO BE 6 TODAY.

* IMPACTS...ANY FIRES ARE EXPECTED TO EXHIBIT EXTREME FIRE
  BEHAVIOR TODAY. DRY THUNDERSTORMS DEVELOPING ON SATURDAY WILL
  LIKELY CONTRIBUTE TO NEW STARTS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF LOW
RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN CONTRIBUTE TO
EXTREME FIRE BEHAVIOR.

A FIRE WEATHER WATCH MEANS THAT THERE IS A POTENTIAL FOR CRITICAL
FIRE WEATHER CONDITIONS. CONTINUE TO MONITOR FOR THE LATEST
FORECASTS AND FOR POSSIBLE RED FLAG WARNINGS.

&&

$$

FOR MORE INFORMATION FROM NOAA/NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
026 
WWUS85 KSLC 162022
RFWSLC

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
222 PM MDT FRI AUG 16 2013

UTZ492-162130-
/O.CAN.KSLC.FW.W.0020.000000T0000Z-130817T0300Z/
/O.CAN.KSLC.FW.A.0010.130817T1800Z-130818T0300Z/
CENTRAL UTAH WEST DESERT-
222 PM MDT FRI AUG 16 2013

...RED FLAG WARNING IS CANCELLED FOR A HAINES OF 6...VERY LOW
HUMIDITY AND NEAR RECORD TEMPERATURES FOR FIRE WEATHER ZONE 492...
...FIRE WEATHER WATCH IS CANCELLED FOR DRY THUNDERSTORMS AND
GUSTY OUTFLOW WINDS FOR FIRE WEATHER ZONE 492...

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS CANCELLED THE
RED FLAG WARNING FOR ZONE 492. INCREASING MOISTURE HAS LOWERED THE
HAINES INDEX AND RAISED HUMIDITY SLIGHTLY THIS AFTERNOON. THIS HAS
REDUCED THE THREAT OF EXTREME FIRE BEHAVIOR IN THIS AREA.

THE FIRE WEATHER WATCH FOR SATURDAY HAS ALSO BEEN CANCELLED FOR
ZONE 492. ANY THUNDERSTORMS THAT DO DEVELOP TOMORROW ARE EXPECTED
TO BE WETTER IN THIS AREA.

$$

UTZ479-170300-
/O.CAN.KSLC.FW.A.0010.130817T1800Z-130818T0300Z/
/O.CON.KSLC.FW.W.0019.000000T0000Z-130817T0300Z/
WASATCH MOUNTAINS-
222 PM MDT FRI AUG 16 2013

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING
FOR A HAINES OF 6...VERY LOW HUMIDITY AND NEAR RECORD
TEMPERATURES FOR FIRE WEATHER ZONE 479 BELOW 7000 FEET...
...FIRE WEATHER WATCH IS CANCELLED FOR DRY THUNDERSTORMS AND
GUSTY OUTFLOW WINDS FOR FIRE WEATHER ZONE 479 BELOW 7000 FEET...

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS CANCELLED THE
FIRE WEATHER WATCH FOR SATURDAY. THE RED FLAG WARNING REMAINS IN
EFFECT FOR THE REST OF THIS AFTERNOON INTO THIS EVENING. 

* AFFECTED AREA...FIRE WEATHER ZONE 479 WASATCH MOUNTAINS BELOW 
  7000 FEET.

* THUNDERSTORMS...THUNDERSTORMS THAT DO DEVELOP IN THIS AREA
  SATURDAY AFTERNOON AND EVENING WILL BE WETTER.

* RELATIVE HUMIDITY...VERY LOW HUMIDITY TODAY...AROUND 10 
  PERCENT INTO THIS EVENING. 

* TEMPERATURES...HOT...IN THE 90S AGAIN INTO THIS EVENING. 

* HAINES INDEX...FORECAST TO BE 6 TODAY.

* IMPACTS...ANY FIRES ARE EXPECTED TO EXHIBIT EXTREME FIRE 
  BEHAVIOR TODAY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF LOW
RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN CONTRIBUTE TO
EXTREME FIRE BEHAVIOR.

&&

$$

UTZ478-170430-
/O.CON.KSLC.FW.W.0019.000000T0000Z-130817T0300Z/
/O.CON.KSLC.FW.A.0010.130817T1800Z-130818T0300Z/
SALT LAKE DESERT-
222 PM MDT FRI AUG 16 2013

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING
FOR A HAINES OF 6...VERY LOW HUMIDITY AND NEAR RECORD
TEMPERATURES FOR FIRE WEATHER ZONE 478...
...FIRE WEATHER WATCH REMAINS IN EFFECT FROM SATURDAY AFTERNOON
THROUGH SATURDAY EVENING FOR DRY THUNDERSTORMS AND GUSTY OUTFLOW
WINDS FOR FIRE WEATHER ZONE 478...

* AFFECTED AREA...FIRE WEATHER ZONE 478 SALT LAKE DESERT.

* THUNDERSTORMS...WIDELY SCATTERED DRY THUNDERSTORMS ARE 
  EXPECTED TO DEVELOP SATURDAY AFTERNOON AND EVENING. 

* OUTFLOW WINDS...STRONG OUTFLOW WINDS WITH GUSTS OVER 40 MPH 
  WILL BE POSSIBLE WITH THUNDERSTORMS THAT DEVELOP. 

* RELATIVE HUMIDITY...VERY LOW HUMIDITY TODAY...5 TO 10 PERCENT 
  INTO THIS EVENING. 

* TEMPERATURES...NEAR RECORD HEAT WILL CONTINUE INTO THIS EVENING.

* HAINES INDEX...FORECAST TO BE 6 TODAY.

* IMPACTS...ANY FIRES ARE EXPECTED TO EXHIBIT EXTREME FIRE 
  BEHAVIOR TODAY. DRY THUNDERSTORMS DEVELOPING ON SATURDAY WILL 
  LIKELY CONTRIBUTE TO NEW STARTS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF LOW
RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN CONTRIBUTE TO
EXTREME FIRE BEHAVIOR.

A FIRE WEATHER WATCH MEANS THAT THERE IS A POTENTIAL FOR CRITICAL
FIRE WEATHER CONDITIONS. CONTINUE TO MONITOR FOR THE LATEST
FORECASTS AND FOR POSSIBLE RED FLAG WARNINGS.

&&

$$

UTZ488-170300-
/O.CON.KSLC.FW.W.0019.000000T0000Z-130817T0300Z/
MANTI NATIONAL FOREST-
222 PM MDT FRI AUG 16 2013

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING
FOR DRY THUNDERSTORMS AND GUSTY OUTFLOW WINDS FOR FIRE WEATHER
ZONE 488 BELOW 7000 FEET...

* AFFECTED AREA...FIRE WEATHER ZONE 488 MANTI NATIONAL FOREST 
  BELOW 7000 FEET.

* THUNDERSTORMS...WIDELY SCATTERED DRY THUNDERSTORMS WILL CONTINUE
  IN THIS AREA INTO THIS EVENING.

* OUTFLOW WINDS...STRONG OUTFLOW WINDS WITH GUSTS OVER 40 MPH 
  WILL BE POSSIBLE WITH THUNDERSTORMS THAT DEVELOP. 

* IMPACTS...DRY THUNDERSTORMS THIS AFTERNOON AND EVENING WILL
  LIKELY CONTRIBUTE TO NEW STARTS AND GUSTY OUTFLOW WINDS WILL
  IMPACT EXISTING FIRES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. STRONG WINDS CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

&&

$$

FOR MORE INFORMATION FROM NOAA/NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this red flag warning went out at Aug 15, 8:53 PM MDT, 6 hours 30 minutes earlier.

Area forecast discussion, Aug 15, 8:53 PM MDT, 6 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
853 PM MDT THU AUG 15 2013

.SYNOPSIS...HIGH PRESSURE ACROSS THE INTERIOR WEST WILL BRING HOT
AND MOSTLY DRY CONDITIONS THROUGH FRIDAY. MOISTURE POOLED TO THE
SOUTH OF THE STATE WILL SURGE NORTH BEGINNING LATE FRIDAY...AND
REMAIN OVER THE REGION THROUGH THE MIDDLE OF NEXT WEEK.

&&

.DISCUSSION...WATER VAPOR LOOP SHOWS THE RIDGE AXIS BEGINNING TO
SHIFT EASTWARD AS THE TROUGH APPROACHES THE WEST COAST. ACARS
400-250MB WIND OBSERVATIONS PLACE A 50-85KT ANTICYCLONICALLY CURVED
JET FROM CENTRAL CALIFORNIA INTO THE FOUR CORNERS. RAP...GOES...GPS
SENSORS...AND 00Z SLC RAOB INDICATE PRECIPITABLE WATER VALUES RANGE
FROM 0.13" CENTRAL UTAH TO 1.00" ALONG THE ARIZONA BORDER.

RED FLAG WARNINGS AND FIRE WEATHER WATCHES CONTINUE FOR PORTIONS OF
THE AREA DUE TO THE POTENTIAL FOR EXTREME FIRE BEHAVIOR. SEE THE
FIRE WEATHER DISCUSSION FOR MORE DETAILS.

UPDATED TO REMOVE MENTION OF ISOLATED CONVECTION FOR THE TERRAIN
THIS EVENING. BEST POTENTIAL FOR ISOLATED CONVECTION OVERNIGHT IS
ALONG THE ARIZONA BORDER...THOUGH 21Z SHORT RANGE ENSEMBLES INDICATE
THAT THIS IS MEAGER AS WELL.

SLIGHT TWEAKS TO OVERNIGHT TEMPERATURES AND TEMPERATURE CURVE BASED
ON LATEST OBSERVATIONS AND MODEL GUIDANCE. ADJUSTED SKY BASED ON
SATELLITE TRENDS. THINK MOSTLY CLEAR WILL ACTUALLY SUFFICE EVEN FOR
ARIZONA BORDER REGION AS WEAK DAYTIME CONVECTION WANES. MOISTURE
PUSH BEGINS TOMORROW AS RIDGE CONTINUES TO SHIFT EAST.

PREVIOUS DISCUSSION FOLLOWS...
HIGH PRESSURE REMAINS ENTRENCHED ACROSS THE REGION THIS AFTERNOON. A
FEW CU HAVE DEVELOPED ON THE MOUNTAINS OF NORTHERN AND CENTRAL
UTAH...PARTICULARLY THE WESTERN UINTA MOUNTAINS. EXPECT LITTLE IF
ANY CHANCE OF SHOWERS OR THUNDERSTORMS FROM THIS DEVELOPMENT THIS
AFTERNOON AND EVENING.

RED FLAG WARNINGS AND FIRE WEATHER WATCHES CONTINUE FOR PORTIONS
OF THE AREA DUE TO THE POTENTIAL FOR EXTREME FIRE BEHAVIOR. SEE
THE FIRE WEATHER DISCUSSION FOR MORE DETAILS.

THE SALT LAKE CITY AIRPORT HAS RECORDED A HIGH OF 100F SO FAR
THIS AFTERNOON...AND THIS WILL LIKELY BE THE FINAL HIGH FOR THE
DAY...COMING JUST ONE DEGREE SHORT OF TYING THE RECORD FOR THE
DAY. THIS IS ALSO THE 20TH TIME THAT THE SALT LAKE AIRPORT HAS
REACHED OR EXCEEDED 100F THIS SUMMER. WITH TOMORROWS FORECAST HIGH
OF 100...THE RECORD FOR THE HIGHEST NUMBER OF DAYS OF 100F OR
HIGHER TEMPERATURES WILL BE TIED. IT WILL BE CLOSE...GIVEN THE
COMPLICATING FACTOR OF SMOKE ALOFT POSSIBLY KEEPING TEMPERATURES A
FEW DEGREES COOLER. THIS EFFECT DID NOT SUPPRESS THE TEMPERATURE
TODAY.

ATTENTION THEN TURNS TO THE TROUGH APPROACHING THE WEST COAST THIS
WEEKEND. A SIGNIFICANT MONSOONAL MOISTURE SURGE IS ALREADY ONGOING
ACROSS PORTIONS OF CENTRAL AND SOUTHERN ARIZONA...WITH DEWPOINTS
IN THE 60S AS FAR NORTH AS PRESCOTT. THIS MOISTURE SURGE WILL
BEGIN TO IMPACT THE SOUTHWESTERN PORTION OF THE STATE FRIDAY
AFTERNOON...ALTHOUGH AT THIS TIME...ANY SHOWERS OR THUNDERSTORMS
ARE EXPECTED TO BE MAINLY HIGH BASED.

MODELS THEN VARY ON THE EXACT POSITION OF THE TROUGH AS IT BECOMES
NEARLY STATIONARY NEAR THE CALIFORNIA COAST. THE MORE WESTERLY 12Z
GFS SOLUTION IS A BIT LESS PROGRESSIVE WITH THE MONSOONAL SURGE
INTO THE STATE WHEREAS THE FURTHER EAST 12Z EC IS MORE
PROGRESSIVE. MODEL DIFFERENCES CONTINUE...MAKING POP FORECASTS
BEYOND SATURDAY A BIT PROBLEMATIC. AT THIS TIME...IT APPEARS A
SIGNIFICANT MONSOONAL MOISTURE SURGE WILL IMPACT A MAJORITY OF
THE STATE SATURDAY THROUGH EARLY NEXT WEEK. FLASH FLOODING IN THE
MORE PRONE SLOT CANYONS AND DRY WASHES OF SOUTHERN UTAH WILL BE A
POSSIBILITY BEGINNING SATURDAY. ANYONE PLANNING TRAVEL IN THESE
AREAS SHOULD CONTINUE TO MONITOR FUTURE FORECASTS.

&&

.AVIATION...LIGHT SOUTHWEST WINDS WILL SHIFT TO SOUTHEAST BETWEEN
03-04Z. SMOKE ALOFT WILL CONTINUE TO BE AN ISSUE...BUT SURFACE
VISIBILITIES ARE NOT EXPECTED TO BE IMPACTED. ANY SMOKE LAYER
ALOFT IS EXPECTED TO REMAIN ABOVE 7000 FEET AGL.

&&

.FIRE WEATHER...HOT AND DRY CONDITIONS WILL CONTINUE INTO
TOMORROW...WHICH WILL AGAIN CONTRIBUTE TO EXTREME FIRE BEHAVIOR
ESPECIALLY ACROSS NORTHERN UTAH. MEANWHILE...MOISTURE WILL BEGIN TO
SPREAD INTO THE SOUTHERN PORTIONS OF THE FIRE DISTRICT TOMORROW.
THIS MOISTURE WILL THEN INCREASE AND SPREAD NORTH TOMORROW NIGHT
INTO SATURDAY. EXPECT DRY THUNDERSTORMS TO DEVELOP ALONG THE LEADING
EDGE OF THE MOISTURE SURGE. SOUTHERN UTAH SHOULD SEE THIS
TOMORROW...ALTHOUGH THE GREATEST COVERAGE WILL BE CONFINED TO THE
SOUTHERN MOUNTAINS WHERE FUELS ARE CURRENTLY NOT CRITICALLY DRY. THE
DRY THUNDERSTORMS SHOULD SHIFT TO NORTHERN UTAH ON SATURDAY WHILE
GRADUAL MOISTENING OF THE LOWER LEVELS ACROSS SOUTHERN UTAH SHOULD
RESULT IN A TRANSITION TO WETTER STORMS. HAVE EXTENDED THE RED FLAG
WARNING FOR HIGH HAINES...LOW HUMIDITY AND HOT TEMPERATURES THROUGH
TOMORROW EVENING FOR ZONES 478 AND 479 AND HAVE ADDED A FIRE WEATHER
WATCH FOR DRY THUNDERSTORMS FOR SATURDAY FOR 478...479 AND 492.

MOISTURE WILL REMAIN IN PLACE THROUGH THE MIDDLE PORTION OF NEXT
WEEK UPSTREAM OF A SLOW-MOVING STORM SYSTEM. THIS WILL KEEP
RELATIVE HUMIDITIES HIGHER WITH AN INCREASED CHANCE OF WETTING
RAIN. THE STORM IS EXPECTED TO WEAKEN AND LIFT NORTHEAST FOR THE
SECOND HALF OF THE WEEK AND RESULT IN A DRYING TREND.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...RED FLAG WARNING UNTIL 9 PM MDT FRIDAY BELOW 7000 FEET FOR
     UTZ479.

     FIRE WEATHER WATCH FROM SATURDAY AFTERNOON THROUGH SATURDAY
     EVENING BELOW 7000 FEET FOR UTZ479.

     RED FLAG WARNING UNTIL 9 PM MDT THIS EVENING FOR UTZ492.

     FIRE WEATHER WATCH FROM SATURDAY AFTERNOON THROUGH SATURDAY
     EVENING FOR UTZ478-492.

     RED FLAG WARNING UNTIL 9 PM MDT FRIDAY ABOVE 7000 FEET FOR
     UTZ478.

WY...NONE.

&&

PUBLIC...ROGOWSKI/KRUSE
FIRE WEATHER...CHENG
AVIATION...VERZELLA

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Aug 15, 9:35 AM MDT, 17 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
935 AM MDT THU AUG 15 2013

UTZ001>016-019>021-517-518-WYZ021-161200-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
935 AM MDT THU AUG 15 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

STRONG HIGH PRESSURE ACROSS THE INTERIOR WEST WILL MAINTAIN THE
RECENT HOT AND GENERALLY DRY WEATHER ACROSS THE OUTLOOK AREA. RECORD
HIGH TEMPERATURES ARE POSSIBLE THIS AFTERNOON. THE HOT AND DRY
CONDITIONS WILL PROMOTE EXTREME FIRE BEHAVIOR ACROSS THE STATE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

TEMPERATURES WILL REMAIN NEAR RECORD LEVELS ON FRIDAY. THESE HOT
TEMPERATURES COMBINED WITH VERY LOW AFTERNOON RELATIVE HUMIDITIES
COULD PRODUCE EXTREME FIRE BEHAVIOR FRIDAY AFTERNOON AND EVENING.

HIGH-BASED THUNDERSTORM ACTIVITY WILL BEGIN LATE FRIDAY ACROSS THE
WESTERN PORTION OF UTAH...WITH THIS ACTIVITY INCREASING IN AREAL
COVERAGE LATE IN THE WEEKEND. SCATTERED SHOWERS AND THUNDERSTORMS
WILL CONTINUE THROUGH MIDWEEK...WITH AN INCREASING THREAT FOR
SIGNIFICANT RAINFALL WITH THESE SHOWERS AND STORMS BY TUESDAY AND
WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR INFORMATION ON POTENTIAL TRAVEL IMPACTS VISIT...
HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX

Nearby

Red Flag Warnings in Utah, 2013Every red flag warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.